Missouri, 2003

Flash Flood in Missouri, September 1, 2003

September 1, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 1, 12:24 AM CST, 9 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 12:24 AM CST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 AM CDT MON SEP 1 2003

.DISCUSSION...
REGIONAL RADAR COMPOSITE LOOKS LIKE A BROKEN RECORD OF LAST TWO
NIGHTS...WITH PERSISTENT TRAINING OF LIGHT-MODERATE RAINS OVER
WESTERN THIRD OF THE CWA...AND LITTLE ACTIVITY ELSEWHERE.
HOWEVER...WE NOW HAVE THE ADDITIONAL OF A LARGE SHIELD OF RAINFALL
ASSOCIATED WITH T.D. GRACE PRESENTLY MOVING NORTHWEST ACROSS
OKLAHOMA. FROM THE STANDPOINT OF A SUBJECTIVE SURFACE ANALYSIS AND
SATELLITE IMAGERY...EX-GRACE HAS EVOLVED INTO A VERY MATURE
CYCLONE. IN FACT..A SHALLOW SQUALL LINE HAS DEVELOPED ON THE LEADING
EDGE OF THIS PRECIP BAND WITH 30-35 KNOT WINDS NOTED ON TULSA RADAR
ALONG WITH A WELL DEFINED GUST FRONT IN REFLECTIVITY DATA. AS THIS
COMPLEX IMPINGES UPON STALLED FRONT TO THE NORTHWEST...FEEL THAT
WORST CASE SCENARIO MAY BE UNFOLDING FOR PORTIONS OF THE AREA TODAY.
THIS CASE IS VERY REMINISCENT OF TROPICAL STORM FRANCES IN 1998...OR
MY OWN EXPERIENCES WITH HURRICANE FRAN BACK ON THE EAST COAST IN
1996 WHERE THE INTERSECTION OF TROPICAL REMNANTS AND A STALLED
SYNOPTIC FRONT LED TO RECORD BREAKING RAINFALL.

WE HAVE ACTUALLY BEEN FAIRLY LUCKY TO THIS POINT IN THAT
THERMODYNAMIC PROFILES ARE STABLE AND NOT SUPPORTIVE OF DEEP
CONVECTION. THAT NOT WITHSTANDING...IF MY CALCULATIONS OF 4 DAY
STORM TOTALS ARE CORRECT...PORTIONS OF FAR WRN MO AND XTRM SE KS
HAVE ALREADY RECEIVED BETWEEN 7 AND 8 INCHES OF RAINFALL BETWEEN
CRAWFORD AND BARTON COUNTIES. BECAUSE THE RAIN HAS BEEN FAIRLY LIGHT
BUT LONG DURATION...REPORTS OF FLOODING HAVE BEEN ISOLATED AT BEST
HOWEVER THIS IS EXPECTED TO CHANGE. 00Z KLZK SOUNDING DEPICTS A MUCH
WARMER BOUNDARY LAYER (EXPECTED WITHIN REALM OF GRACES CIRCULATION)
AND OVER 2.4 INCHES OF PRECIPITABLE WATER. EFFECTS OF TROPICAL
REMAINS AND ADDITIONAL LARGE SCALE FORCING MAY AID IN THE
DEVELOPMENT OF MORE INTENSE RAINFALL AND A FEW THUNDERSTORMS THIS
MORNING OVER AREAS THAT CERTAINLY DONT NEED IT.

FROM A FORECAST PERSPECTIVE...00Z MODELS ARE TOO PROGRESSIVE IN
PHASING THE LARGE SCALE UPPER TROUGH WITH THE TROPICAL LOW AND
MOVING THE AXIS OF PRECIPITATION THROUGH MUCH OF THE CWA BY EARLY
EVENING. THIS SCENARIO SEEMS EXTREMELY UNLIKELY GIVEN THAT AXIS OF
MOISTURE IS STILL SURGING TO THE N/NW AND SYNOPTIC SCALE FRONT HAS
ACTUALLY LIFTED NWWD OVER SE KS DURING THE PAST FEW HOURS. CURRENT
THINKING IS THAT PRECIPITATION SHIELD WILL SIMPLY BECOME MORE
LATITUDINAL WITH TIME AS NRN PORTION OF THE FRONT IS ABLE TO MAKE
EASTWARD PROGRESS. THEREFORE...POTENTIAL FOR ANOTHER 2 TO 4 INCHES
OF RAINFALL CERTAINLY EXISTS OVER SE KS/WRN MO TODAY...WITH BANDED
RAINFALL GRADUALLY OVERSPREADING THE REMAINDER OF THE AREA THIS
MORNING AND THIS AFTERNOON.

WILL PROBABLY CONTINUE POPS A GOOD 6-10 HOURS LATER THAN WHAT 00Z
SOLUTIONS CALL FOR...AND EXTEND FLOOD WATCH INTO TONIGHT FOR AT
LEAST EASTERN HALF OF THE CWA. EVEN AFTER THE RAIN ENDS...LOW
STRATUS/DRIZZLE WILL PERSIST FOR QUITE SOMETIME AS A SATURATED DEEP
INVERSION DEVELOPS IN NERLY POST-FRONTAL FLOW. WILL MAKE TUESDAYS
FORECAST FAR MORE PESSIMISTIC AT THIS POINT. FOG MAY BE DELAYED
GIVEN 10-15 MPH NERLY FLOW FROM ON THE BACKSIDE OF FRONTAL
SYSTEM...HOWEVER MAY BECOME FAIRLY WIDESPREAD TUESDAY NIGHT AS SKIES
CLEAR AND GRADIENT RELAXES.

&&

.AVIATION...
EXPECT TO SEE GRADUALLY DETERIORATING FLIGHT CONDITIONS OVERNIGHT AS
SHOWERS AND ISOLATED THUNDERSTORMS BECOME MORE WIDESPREAD. MVFR
CONDITIONS WILL PREVAIL AT JOPLIN AND SPRINGFIELD LATER TONIGHT AND
CONTINUING THROUGH THE DAY MONDAY...WITH LOCAL IFR CONDITIONS IN
HEAVIEST PRECIPITATION. CIGS GENERALLY AROUND 1000 FEET WITH VIS
REDUCED TO 2-4 MILES IN RAIN. SFC WINDS AT JLN SHOULD BECOME N/NE
DURING THE DAY...WITH WIND GENERALLY REMAINING OUT OF THE SE AT SGF.

&&

.SGF...
.MO...FLOOD WATCH ALL ZONES THROUGH MONDAY NIGHT.
.KS...FLOOD WATCH ALL ZONES FOR TODAY.

BOOKBINDER
Hazardous weather outlook, Sep 1, 5:00 AM CST, 5 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAIN AND ISOLATED THUNDERSTORMS LEADING TO AREAS OF
  FLOODING.

  AREAS AFFECTED AND TIMING:

  THE THREAT FOR FLOODING WILL CONTINUE REGIONWIDE FOR TODAY...AND
  INTO TONIGHT ALONG AND SOUTHEAST OF A CASSVILLE TO SPRINGFIELD TO
  ROLLA LINE.

  DISCUSSION:

  HEAVY RAIN WILL CONTINUE OR DEVELOP ACROSS MUCH OF THE OZARKS
  REGION TODAY AS THE REMNANTS OF TROPICAL STORM GRACE INTERSECT
  A COLD FRONT THAT REMAINS STALLED OVER WESTERN MISSOURI.
  INTERMITTENT BANDS OF RAIN AND EMBEDDED THUNDERSTORMS WILL BRING
  ANOTHER 1 TO 3 INCHES OF PRECIPITATION TO THE REGION THROUGH
  TONIGHT...LEADING TO ADDITIONAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  RAINFALL TAPER OFF FROM NORTHWEST TO SOUTHEAST EARLY TUESDAY...
  HOWEVER FLOODING MAY PERSIST FOR SOME TIME AS RUNOFF CONTINUES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT....HOWEVER
  REPORTS OF RAINFALL TOTALS AND FLOODING ARE HIGHLY ENCOURAGED
  FROM STORM SPOTTERS...WEATHER OBSERVERS...EMERGENCY
  MANAGEMENT AND LAW ENFORCEMENT.

  PERSONS CAMPING ON AREA CREEKS AND STREAMS NEED TO BE AWARE THAT
  WATER LEVELS CAN RAPIDLY CHANGE IN AND NEAR AREAS OF HEAVY
  RAINFALL. IF FLOOD WARNINGS ARE ISSUED FOR YOUR AREA...MOVE TO
  HIGHER GROUND IMMEDIATELY.

&&

THIS PRODUCT IS ALSO AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
September 1, 10:00 AM CST to 11:00 AM CST
Where
Morgan County, Gravois Mills
Reported by
LAW ENFORCEMENT
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

Law enforcement officials observed a flooded over section of Highway O.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338087.